Texas, 2025

Winter Storm and Winter Weather in Texas, April 5, 2025

April 5, 2025 · NWS AMA · 5 events in 5 counties and zones

An upper level low pressure system moved east across far west Texas northeast on April 5th towards the Red River valley area of northwest Texas. By that night, good moisture had returned to the Panhandles region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low pressure system moved east across far west Texas northeast on April 5th towards the Red River valley area of northwest Texas. By that night, good moisture had returned to the Panhandles region. Rain changed over to light snow behind a cold front that pushed through during the early morning hours of April 5th. One to two inches of snow accumulated in the northwest to north central Panhandles during the morning hours. Throughout the afternoon into the early evening, bands of snow developed across the central and southern Texas Panhandle, which resulted in snowfall rates of about one half of an inch per hour. Wind gusts of 35-45 mph at times also caused areas of blowing snow with snow drifts over a foot in some locations. Highest snowfall totals for this event occurred across portions of Deaf Smith, Randall, and Armstrong counties as a result of hours under mesoscale banding, along with north winds and upslope flow across portions of Palo Duro Canyon. Highest reported snowfall totals were four to eight inches along the Highway 60 corridor from just east of Hereford to portions of south and west Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 5, 2:47 AM CST, 13 minutes earlier. Its key messages:

  • Issued at 345 AM CDT Sat Apr 5 2025 Heavy snow, up to 5 inches, is still expected for the southwestern Texas Panhandle toady. A Winter Storm Warning remains in effect. Snowfall is still forecast for the rest of the combined Panhandles with current totals range from 1-3 inches. A Winter Weather Advisory remain in effect for those area expected to receive over 1 inch.
Area forecast discussion, Apr 5, 2:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
347 AM CDT Sat Apr 5 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Issued at 345 AM CDT Sat Apr 5 2025

Heavy snow, up to 5 inches, is still expected for the
southwestern Texas Panhandle toady. A Winter Storm Warning
remains in effect.

Snowfall is still forecast for the rest of the combined
Panhandles with current totals range from 1-3 inches. A Winter
Weather Advisory remain in effect for those area expected to
receive over 1 inch.

&&

.SHORT TERM ...
(Today through Sunday night)
Issued at 345 AM CDT Sat Apr 5 2025

Rainfall continues across much of the combined Panhandles, but a
few locations in the northwest zones have already seen a
transition to snow this morning. Snowfall will slowly overtake
the Panhandles from northwest to southeast throughout the morning
hours. High temperatures should reside in the 30's for most of
the CWA given the lingering cloud coverage expected even as
snowfall terminates. New short term model guidance has expanded
higher forecasted snow totals further east, but has also shifted
the heaviest bands towards the south. There are still concerns
that the CAMs are mishandling temperatures today and are producing
more rain instead of snow due to the marginal increase. We will
hold onto the current winter weather products we have issued, as
we are still under a favorable track of the upper level low. Even
so, our confidence in the southwest Texas Panhandle receiving over
5 inches has decreased.

Snowfall should end by about 1 AM Sunday morning for all areas in
the CWA. Morning lows will still range in the 20's and some upper
teens. High temperatures on Sunday are forecast tor rise into the
50's areawide due to the rapidly clearing skies and melting snow.
No further precipitation is expected in the short term period.

Rangel

&&

.LONG TERM ...
(Monday through Friday)
Issued at 345 AM CDT Sat Apr 5 2025

Upper level ridging is expected to begin at the onset of the
extended period. Temperatures should rise back into the 80's by
Wednesday next week. An upper trough is forecast to disrupt this
pattern momentarily and bring a cold front across the CWA on
Thursday. Temperatures should cool down marginally, but then
rebound once again by Friday as the upper level ridge reset
overhead. Wind speeds should stay light to breezy next week due to
the upper level high pressure. Precipitation chances remain
nonexistent throughout the period.

Rangel

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Sat Apr 5 2025

IFR conditions are expected to prevail at all TAF sites, despite
fluctuations caused by the present weather type. Though ceilings
will remain roughly the same for the first 6 hours of the TAF
period, the sky coverage will make or break flight rule categories
tonight. The primary cloud base should mostly remain OVC and
below 1,000 ft, but SCT and FEW cloud decks could be created
instead if rainfall is heavy enough. Visibility remains MVFR as
rain continues to fall, but could quickly drop as snow becomes the
dominant precipitation type. Amendments can be anticipated as we
continue to monitor the rain/snow transition and it's effect on
flight rules.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  25  53  30 / 100  50   0   0
Beaver OK                  43  24  58  27 /  40  10  10   0
Boise City OK              38  20  56  28 /  40   0   0   0
Borger TX                  38  27  57  30 /  80  40   0   0
Boys Ranch TX              35  25  55  28 /  80  40   0   0
Canyon TX                  33  23  51  27 / 100  60   0   0
Clarendon TX               38  28  54  30 / 100  70  10   0
Dalhart TX                 35  20  54  25 /  70  20   0   0
Guymon OK                  40  22  57  27 /  40  20   0   0
Hereford TX                32  22  50  26 / 100  60   0   0
Lipscomb TX                40  29  55  29 /  70  40  10   0
Pampa TX                   36  27  54  30 /  80  50  10   0
Shamrock TX                39  29  54  29 /  80  60  10   0
Wellington TX              41  29  54  29 /  90  80  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until 1 AM CDT Sunday for TXZ001>003-
     006>009-013>015-019-020.

     Winter Storm Warning until 1 AM CDT Sunday for TXZ011-012-
     016>018-317.

OK...Winter Weather Advisory until 1 AM CDT Sunday for OKZ001.

&&

SHORT TERM...55
LONG TERM....55
AVIATION...55
Hazardous weather outlook, Apr 5, 2:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 AM CDT Sat Apr 5 2025

OKZ001>003-TXZ001>020-317-052030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
323 AM CDT Sat Apr 5 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Winter Storm Warning remains in effect for southwest portions of
the Texas Panhandle until 1 AM. The total snow accumulation is
expected to range between 3 to 6 inches in the warned area. A
Winter Weather Advisory also remains in effect for the rest of the
combined Panhandles, barring the far northeast, until 1 AM. The
total snow accumulation is expected to range between 1 to 3
inches in the advised area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Deaf Smith

When
April 5, 3:00 AM CST to 8:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Public
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Six to eight inches of snow accumulated across the county, with the highest total measured occurring at Dawn of eight inches.

Winter Storm, Randall County

When
April 5, 3:00 AM CST to 8:00 PM CST
Where
Randall County forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Prolonged light to moderate snow began to accumulate to 4 to 5 across the northern portions of Randall County with accumulations reaching 6 to 7 across the southern portions of the county.

Winter Weather, Hutchinson

When
April 5, 3:00 AM CST to 5:00 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Three inches of snow accumulated in southern Hutchinson County around Borger.

Winter Weather, Moore

When
April 5, 5:00 AM CST to 4:00 PM CST
Where
Moore forecast zone
Reported by
Public
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The southeastern corner of Moore County near Lake Meredith received upwards of 1.5 of snow.

Winter Weather, Potter

When
April 5, 6:00 AM CST to 4:00 PM CST
Where
Potter forecast zone
Property damage
$10,000
Reported by
NWS Employee
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Snow accumulated across Potter County with amounts ranging from two inches to 4.8 inches, which was observed at the NWS Amarillo office. Roads became slick early in the event which resulted in several vehicle accidents.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252950, 1252951, 1256813, 1256815, 1256818.